Alert archive / Virginia / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 402, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 27, 2008, 3:52 PM EDT for Charlotte County, Virginia. It was in force for 68 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 27, 2008, 3:52 PM EDT (19:52 UTC)
- Expired
- Jul 27, 2008, 5:00 PM EDT
- In force
- 68 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
County Charlotte County, VA
The radar
The Norfolk radar (KAKQ), 140 km from the middle of the area, began a volume at 19:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 27, 4:30 PM EDT | HAIL 0.75 | 2 Sse Keysville, VA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 27, 1:04 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 7.9 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1265 J/kg
- Mixed-layer CIN
- -19 J/kg
- Mixed-layer LCL
- 707 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 115 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.5
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KRNK 271952
SVRRNK
VAC037-272100-
/O.NEW.KRNK.SV.W.0402.080727T1952Z-080727T2100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
352 PM EDT SUN JUL 27 2008
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN CHARLOTTE COUNTY IN SOUTH CENTRAL VIRGINIA
* UNTIL 500 PM EDT.
* AT 348 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
RED HOUSE...AND MOVING EAST AT 18 MPH.
* LOCATIONS IMPACTED INCLUDE...
RED HOUSE...
CULLEN...
ABILENE...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS
WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE
NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4.
LAT...LON 3695 7848 3713 7885 3720 7883 3717 7862
3715 7859 3716 7854 3714 7853 3714 7851
3711 7850 3709 7845
TIME...MOT...LOC 1952Z 283DEG 16KT 3715 7878
$$4 follow-up statements
000
WWUS51 KRNK 272006
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
407 PM EDT SUN JUL 27 2008
VAC037-272100-
/O.CON.KRNK.SV.W.0402.000000T0000Z-080727T2100Z/
CHARLOTTE VA-
407 PM EDT SUN JUL 27 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM EDT
FOR NORTHERN CHARLOTTE COUNTY...
AT 405 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR CULLEN...OR NEAR PHENIX...MOVING EAST AT 18 MPH.
TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4.
LAT...LON 3695 7848 3713 7885 3720 7883 3717 7862
3715 7859 3716 7854 3714 7853 3714 7851
3711 7850 3709 7845
TIME...MOT...LOC 2007Z 283DEG 16KT 3713 7870
$$000
WWUS51 KRNK 272025
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
425 PM EDT SUN JUL 27 2008
VAC037-272100-
/O.CON.KRNK.SV.W.0402.000000T0000Z-080727T2100Z/
CHARLOTTE VA-
425 PM EDT SUN JUL 27 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM EDT
FOR NORTHERN CHARLOTTE COUNTY...
AT 422 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS
LOCATED NEAR KEYSVILLE...MOVING EAST AT 13 MPH.
TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4.
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
LAT...LON 3695 7848 3713 7885 3720 7883 3717 7862
3715 7859 3716 7854 3714 7853 3714 7851
3711 7850 3709 7845
TIME...MOT...LOC 2025Z 261DEG 11KT 3701 7853
$$000
WWUS51 KRNK 272032
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
432 PM EDT SUN JUL 27 2008
VAC037-272100-
/O.CON.KRNK.SV.W.0402.000000T0000Z-080727T2100Z/
CHARLOTTE VA-
432 PM EDT SUN JUL 27 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM EDT
FOR CENTRAL CHARLOTTE COUNTY...
AT 431 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS
LOCATED NEAR KEYSVILLE...MOVING EAST AT 22 MPH.
TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4.
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
LAT...LON 3695 7848 3707 7873 3719 7874 3718 7864
3715 7859 3715 7854 3714 7853 3713 7851
3711 7850 3709 7845
TIME...MOT...LOC 2032Z 260DEG 19KT 3702 7848
$$000
WWUS51 KRNK 272056
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
456 PM EDT SUN JUL 27 2008
VAC037-272106-
/O.EXP.KRNK.SV.W.0402.000000T0000Z-080727T2100Z/
CHARLOTTE VA-
456 PM EDT SUN JUL 27 2008
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CHARLOTTE COUNTY
EXPIRES AT 500 PM EDT...
THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS EXITED THE
COUNTY. THUS THE WARNING WILL BE ALLOWED TO EXPIRE.
TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4.
LAT...LON 3695 7848 3707 7873 3719 7874 3718 7864
3715 7859 3715 7854 3714 7853 3713 7851
3711 7850 3709 7845
TIME...MOT...LOC 2056Z 260DEG 19KT 3704 7832
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 3:18 PM EDT, 34 minutes earlier.
Area forecast discussion, Jul 27, 3:18 PM EDT, 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 318 PM EDT SUN JUL 27 2008 .SYNOPSIS... A COLD FRONT WILL PUSH EAST OF THE REGION THIS EVENING...TAKING WITH IT IS ASSOCIATED SHOWERS AND THUNDERSTORMS. DRIER HIGH PRESSURE MOVES INTO THE AREA ON MONDAY. SCATTERED SHOWERS AND STORMS WILL MAKE A RETURN TO THE AREA BY THE MIDDLE OF THE WEEK AS THE FRONT LIFTS BACK NORTH INTO THE REGION AND DISTURBANCES IN THE OHIO VALLEY MOVE EAST INTO THE REGION. && .NEAR TERM /UNTIL 6 AM MONDAY MORNING/... A WEAK COLD FRONT WILL CONTINUE HEADING EAST THROUGH THE EASTERN PARTS OF THE AREA. IMMEDIATELY IN ADVANCE OF THIS FRONT THE AIRMASS WAS UNSTABLE WITH MODIFIED 12Z SOUNDINGS SHOWING FROM 2500-3500 J/KG WITH DCAPES IN THE EAST AROUND 1100J/KG. HAVE INCREASED CHANCE OF RAIN IN THE EAST MAINLY FROM A LYH TO WILKESBORO LINE THROUGH 00Z AND FROM DAN TO YADKIN COUNTY FROM THROUGH 03Z. AFTER 03Z WITH LOSS OF HEATING AND WITH THE FRONT ALMOST OUT OF THE FORECAST AREA CHANCE OF RAIN WILL DROP OFF SHARPLY. LOW TEMPERATURES TONIGHT WILL RANGE FROM 5 TO 10 DEGREES COOLER THAN THOSE REALIZED THIS MORNING. PATCHY FOG IS EXPECTED AFTER MIDNIGHT. && .SHORT TERM /6 AM MONDAY MORNING THROUGH WEDNESDAY/... ON MONDAY...WITH THE COLD FRONT SOUTH OF THE REGION AND HIGH PRESSURE BUILDING IN...EXPECTING A RAIN-FREE DAY WITH LIMITED CLOUD COVER. ANY EARLY MORNING PATCHY FOG SHOULD BURN OFF BY MID-MORNING. DRY CONDITIONS...WITH PERHAPS SOME MORE LATE NIGHT PATCHY FOG IN THE MOUNTAIN VALLEYS...IS EXPECTED MONDAY NIGHT. THE DRY PATTERN WILL NOT LAST LONG. ANOTHER LOW PRESSURE SYSTEM MOVING EAST THROUGH THE MID-WEST WILL BEGIN TO LIFT THE FRONT BACK NORTH INTO OUR REGION ON TUESDAY. LOOK FOR ISOLATED TO SCATTERED SHOWERS AND STORMS TO RETURN FIRST TO SOUTHWESTERN PARTS OF THE AREA TUESDAY MORNING...WITH BETTER COVERAGE IN ALL AREA BY THE AFTERNOON. TUESDAY NIGHT WITH A PERSISTENT GOOD FETCH OF MOISTURE INTO THE AREA...AND THE PROXIMITY OF THE FRONT...EXPECTING LESS COVERAGE...BUT PRECIPITATION STILL POSSIBLE INTO THE OVERNIGHT HOURS...ESPECIALLY IN THE NORTHERN MOUNTAINS OF NORTH CAROLINA. WEDNESDAY...PRECIPITATION CHANCES WILL INCREASE AS COMPARED TO TUESDAY AS BETTER ENERGY ENTERS THE REGION FROM THE OHIO VALLEY. TEMPERATURES THROUGH THE PERIOD WILL BE NEAR NORMAL IN THE MOUNTAINS WITH SLIGHTLY ABOVE NORMAL CONDITIONS EAST OF THE BLUE RIDGE. && .LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/... WEDNESDAY NIGHT INTO THURSDAY...THE IMPULSE THAT BEGAN TO ENTER THE REGION ON WEDNESDAY WILL CONTINUE THROUGH THE REGION KEEPING SCATTERED SHOWERS AND STORMS ACROSS THE REGION. WE MAY SOME LOCALLY HEAVY RAIN ON WEDNESDAY...ESPECIALLY IN THE WEST. THIS IMPULSE LOOKS POTENT ENOUGH TO ESCORT THE FRONT THROUGH AND SOUTHEAST OF THE AREA WITH A NOTABLE AREA OF HIGH PRESSURE BEHIND IT. LINGERING SHOWERS/STORMS WILL GRADUALLY DECREASE FROM WEST TO EAST THURSDAY NIGHT...AND END EARLY FRIDAY MORNING IN THE SOUTHEAST. FRIDAY NIGHT INTO SUNDAY THERE IS A LOT OF VARIABILITY BETWEEN THE GFS AND THE ECMWF. THE ECMWF IS MORE PROGRESSIVE IN BUILDING A CENTRAL CONUS RIDGE...AND THUS SHIFTING OUR CURRENTLY TROUGH EAST OF THE AREA. THE GFS IS HAPPY MAINTAINING STATUS QUO WITH ADDITIONAL IMPULSES WRAPPING INTO THE AREA. FOR NOW...HAVE GONE WITH A DRY FORECAST DUE TO THE UNCERTAINTY. && .AVIATION /19Z SUNDAY THROUGH FRIDAY/... SCATTERED TO NUMEROUS TO SCATTERED THUNDERSTORMS WILL CONTINUE EAST OF THE BLUE RIDGE THROUGH SUNSET. VCTS HAS BEEN ADDED TO THE TAFS TO ACCOUNT FOR 30 TO 70 PERCENT AREAL COVERAGE. A COLD FRONT WILL CROSS THROUGH THE FORECAST AREA THIS AFTERNOON AND EVENING. A DRIER AIRMASS WILL COME IN BEHIND THE FRONT. BUT WITH A CLEARING SKY OVERNIGHT AND LIGHT WINDS...HAVE ADDED MVFR FOG TO LYH AND DAN...ESPECIALLY SINCE THEY WILL GET RAIN THIS AFTERNOON AND VLIFR AT LWB. LWB ALREADY HAD A THUNDERSTORM EARLIER. SHORT WAVE TROF AND ASSOCIATED FRONTAL BOUNDARIES WILL LIKELY BE OSCILLATING THROUGH SOME PART OF THE MID ATLANTIC REGION FOR MUCH OF THE FORECAST PERIOD. THEREFORE...FLIGHT INTERESTS SHOULD BE PREPARED FOR SOME LOCALIZED FLIGHT RESTRICTIONS (TEMPORALLY OR SPATIALLY) BY MID WEEK...ESPECIALLY SOUTH OF THE BLACKSBURG TERMINAL FORECAST AREA. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...DS NEAR TERM...AMS SHORT TERM...DS LONG TERM...DS AVIATION...AMS/RCS
Hazardous weather outlook, Jul 27, 1:07 PM EDT, 2 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 107 PM EDT SUN JUL 27 2008 NCZ004>006-VAZ032>035-043>047-058-059-281000- STOKES-ROCKINGHAM-CASWELL-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY- PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE- 107 PM EDT SUN JUL 27 2008 ...SEVERE THUNDERSTORM WATCH 761 IN EFFECT UNTIL 8 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED. NCZ001>003-018>020-VAZ007-009>020-022>024-WVZ042>045-281000- ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-YADKIN-TAZEWELL-SMYTH-BLAND- GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG- ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-MERCER-SUMMERS-MONROE- GREENBRIER- 107 PM EDT SUN JUL 27 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jul 27, 2:26 PM EDT, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 226 PM EDT SUN JUL 27 2008 VAZ047-271900- BUCKINGHAM VA- 226 PM EDT SUN JUL 27 2008 AT 223 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS 5 MILES SOUTHWEST OF DILLWYN...OR ABOUT 3 MILES NORTHEAST OF ANDERSONVILLE...MOVING EAST AT 30 MPH. EXPECT FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THIS STORM...WINDS GUSTING TO 50 MPH AND PEA SIZED HAIL. LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR UPDATES ON THIS DEVELOPING SITUATION.
Local storm report, Jul 27, 2:47 PM EDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
247 PM EDT SUN JUL 27 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0225 PM TSTM WND DMG DRY FORK 36.75N 79.42W
07/27/2008 PITTSYLVANIA VA PUBLIC
LARGE TREE DOWN ON HOUSE PORCH
&&
TWThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 27, 2:16 PM EDT | Severe Thunderstorm Warning | RNK | Halifax, Pittsylvania | 59 min |
| Jul 27, 2:19 PM EDT | Severe Thunderstorm Warning | RNK | Appomattox, Charlotte | 41 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.